Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 177, NWS Cleveland, OH

July 21, 2003Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2003, 6:35 PM EDT for Lucas County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 6:35 PM EDT (22:35 UTC)
Expired
Jul 21, 2003, 7:15 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lucas County, OH

The radar

The Detroit radar (KDTX), 114 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 212235
SVRCLE
OHC095-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
635 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO...

* UNTIL 715 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF TOLEDO...MOVING SOUTHEAST
  AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OREGON
  TOLEDO

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4166 8364 4172 8359 4172 8346 4170 8334
          4163 8316 4162 8358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT MON JUL 21 2003

SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS
MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE
MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG
DRYING INDICATED ON THE WATER VAPOR IMAGERY.  THE NEXT STG SHORT
WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY
ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR.  THIS ACTIVITY
WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT
CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM.

MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE
ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE
UPPER LOW E OF THE REGION ON THU.  THE SLOWER GFS MAY BE THE BEST
SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION.

REL
.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 21, 5:20 AM EDT, 13 hours 15 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 21, 2:25 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
225 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 AM    FINDLAY                   OHIO   WIND DAMAGE
07/21/03   HANCOCK                        LIMBS DOWN JUST SOUTH OF
                                          FINDLAY.

0915 AM    LARUE                     OH   WIND DAMAGE
07/21/03   MARION                         TWO LARGE TREES DOWN.

1000 AM    WASHINGTON TOWNSHIP       OH   WIND DAMAGE
07/21/03   RICHLAND                       LIMBS DOWN.

1240 PM    FREEDOM                   OH   FLOOD
07/21/03   PORTAGE                        DITCH FLOODING BACKING UP
                                          ON ROUTE 303 AND 700. WATER
                                          FLOWING DOWN ROAD.

1255 PM    FRANKLIN                  OH   FLOOD
07/21/03   PORTAGE                        WEST MAIN AND FRANKLIN
                                          STREETS FLOODING DUE TO
                                          WATER BACKING UP.

1259 PM    SILVER LAKE               OH   FLOOD
07/21/03   SUMMIT                         SEVERAL BASEMENTS FLOODED
                                          AND STORM SEWERS BACKED UP.

0100 PM    5 NW WARREN               OH   FLASH FLOODS
07/21/03   TRUMBULL                       ROUTE 422 AND 305 UNDER
                                          WATER. CARS UNDERWATER AND
                                          FLOATING DOWN RIVER WITH
                                          PEOPLE INSIDE.

0117 PM    8 SW AKRON CANTON AIRPORT OH   WIND DAMAGE
07/21/03   STARK                          SEVERAL WINDOWS BLOWN OUT,
                                          SEVERAL TREES BLOWN DOWN,
                                          ALFALFA FIELD FLATTENED.

0145 PM    YOUNGSTOWN                OH   WIND DAMAGE
07/21/03   MAHONING                       TWO STORY CINDER BLOCK
                                          BUILDING DESTROYED. ANOTHER
                                          BUILDING ROOF DAMAGED,
                                          SEVERAL TREES DOWNED AND
                                          TWO RAIL CARS BLOWN OVER.

LOMBARDY
Local storm report, Jul 21, 2:41 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
241 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    WEST INDEPENDENCE         OH   1.00 INCH HAIL
07/20/03   HANCOCK

LOMBARDY
Local storm report, Jul 21, 3:06 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
306 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    GALLION                   OH   WIND DAMAGE
07/21/03   CRAWFORD                       SEVERAL LARGE LIMBS DOWN.

0925 AM    MOUNT GILEAD              OH   WIND DAMAGE
07/21/03   MORROW                         TREE DOWN.

0930 AM    CHESTERVILLE              OH   WIND DAMAGE
07/21/03   MORROW                         TREE AND WIRES DOWN.

1005 AM    5 N ASHLAND               OH   WIND DAMAGE
07/21/03   ASHLAND                        TREE AND LARGE LIMBS DOWN.

0930 AM    CENTERBURG                OH   60 MPH TSTM WIND GUST
07/21/03   KNOX

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 8:25 AM EDTSevere Thunderstorm WarningCLEHancock, Wyandot50 min
Jul 21, 8:52 AM EDTSevere Thunderstorm WarningCLEMarion38 min
Jul 21, 9:16 AM EDTSevere Thunderstorm WarningCLECrawford44 min
Jul 21, 9:17 AM EDTSevere Thunderstorm WarningCLEMorrow43 min
Jul 21, 9:25 AM EDTSevere Thunderstorm WarningCLEKnox50 min
Jul 21, 9:34 AM EDTSevere Thunderstorm WarningCLERichland41 min
Jul 21, 9:59 AM EDTSevere Thunderstorm WarningCLEAshland46 min
Jul 21, 10:08 AM EDTSevere Thunderstorm WarningCLEHolmes52 min
Jul 21, 1:11 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Jul 21, 1:33 PM EDTFlash Flood WarningCLEAshtabula, Trumbull3 hr
Jul 21, 1:36 PM EDTTornado WarningCLETrumbull24 min
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:59 PM EDTSevere Thunderstorm WarningCLEWayne46 min
Jul 21, 6:11 PM EDTSevere Thunderstorm WarningCLEPortage49 min
Jul 21, 6:25 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 6:44 PM EDTSevere Thunderstorm WarningCLECuyahoga46 min
Jul 21, 6:56 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Jul 21, 7:02 PM EDTSevere Thunderstorm WarningCLEStark, Summit43 min
Jul 21, 7:08 PM EDTTornado WarningCLEStark37 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningCLEOttawa46 min
Jul 21, 7:21 PM EDTFlash Flood WarningCLEAshtabula, Geauga, Medina, Portage, Summit, Trumbull2 hr
Jul 21, 7:25 PM EDTTornado WarningCLETrumbull35 min
Jul 21, 7:41 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningCLEWayne49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.